New Mexico, 2009Flash Flooding and Hail in New Mexico, July 30 to 31, 2009
July 30 to 31, 2009 · NWS MAF · 7 events in 2 counties and zones
A cold front located near the Pecos River and surface based instability along the front resulted in thunderstorm development across southwest Texas. In addition, abnormally high amounts of atmospheric moisture lead to heavy rainfall for some locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front located near the Pecos River and surface based instability along the front resulted in thunderstorm development across southwest Texas. In addition, abnormally high amounts of atmospheric moisture lead to heavy rainfall for some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 30, 4:50 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 30, 4:50 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT THU JUL 30 2009
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS THIS EVENING WILL REMAIN WELL SOUTH OF
THE TAF SITES ACROSS THE BIG BEND AND DAVIS MOUNTAINS. A COMPLEX
OF THUNDERSTORMS CURRENTLY ACROSS EASTERN NEW MEXICO IS EXPECTED
TO TRACK SOUTHEAST AND IMPACT KCNM BY 05Z AND KINK-KMAF BETWEEN
08Z AND 10Z FOR TEMPO MVFR CONDITIONS. AFTER THIS COMPLEX DISSIPATES
IN THE PERMIAN BASIN IN THE MORNING EXPECT CEILINGS OF 4 TO 5 K
THROUGH MUCH OF THE DAY.
12
&&
.PREV DISCUSSION... /ISSUED 336 PM CDT THU JUL 30 2009/
DISCUSSION...
IN THE NEAR TERM...CONCERNS WILL REMAIN CENTERED ON THE
POSSIBILITY OF SOME SEVERE WEATHER ALONG WITH POSSIBLE FLASH
FLOODING. EARLY AFTERNOON SURFACE OBSERVATIONS ALONG WITH VISIBLE
SATELLITE IMAGERY SHOW A COLD FRONT LOCATED ALONG THE PECOS RIVER.
TEMPERATURES BEHIND THIS BOUNDARY WERE MAINLY IN THE 80S...WITH
MID 80S TO LOWER 90S AHEAD OF THE FRONT AS OF 19Z. TAKING A LOOK
AT THE LATEST KMAF SOUNDING ALONG WITH FORECAST SOUNDINGS REVEAL
DECENT FLOW ALOFT FOR THIS TIME OF THE YEAR. WNW 0-6KM BULK SHEAR
VECTORS AROUND 35-40KTS WILL BE PRESENT ACROSS A GOOD PORTION OF
THE AREA THIS AFTERNOON. THIS COUPLED WITH IMPRESSIVE SBCAPES AND
CONVERGENCE ALONG THE FRONT WILL ALLOW THUNDERSTORMS TO DEVELOP
THIS AFTERNOON AND EVENING FOR MOST AREAS WEST OF THE PECOS RIVER.
SEVERE THUNDERSTORMS ARE EXPECTED GIVEN WE SHOULD SEE A FEW
SUPERCELLS THROUGH THIS EVENING. THE MAIN CONCERN WILL BE DAMAGING
WINDS...WITH LOW END SEVERE HAIL ALSO POSSIBLE. WE WILL CONTINUE
TO MENTION SEVERE THUNDERSTORMS IN THE LATEST FORECAST. LATE
AFTERNOON AND EVENING RAIN CHANCES WERE ALSO INCREASED...
ESPECIALLY ACROSS THE DAVIS MOUNTAINS AND BIG BEND REGION. SOME
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE THIS...SO WE WILL KEEP THE
FLASH FLOOD WATCH GOING FOR MOST OF THE MOUNTAINS AND TRANS PECOS.
WE DID OPT TO REMOVE THE VAN HORN AND HIGHWAY 54 CORRIDOR AS
COVERAGE OF PRECIPITATION SHOULD BE A LITTLE LESS THAT FAR WEST.
LATER THIS EVENING AND INTO THE OVERNIGHT HOURS...CONCERNS WILL
SHIFT NORTH INTO THE PLAINS OF SOUTHEASTERN NEW MEXICO AND PERMIAN
BASIN REGION. WE EXPECT GOOD POTENTIAL FOR ANOTHER MCS TO AFFECT
THE AREA...THUS WE HAVE INCREASED RAIN CHANCES FOR THE MENTIONED
REGIONS. HEAVY RAINFALL WILL BE THE MAIN CONCERN...ALTHOUGH A
SEVERE WIND GUST IS POSSIBLE ON THE LEADING EDGE OF ANY ORGANIZED
CONVECTION. WE WILL CONTINUE THE FLASH FLOOD WATCH FOR FOR ALL
AREAS EAST OF THE PECOS RIVER. THE LATEST 4KM WRF-NMM ALONG WITH
SUPPORT FROM THE NAM12 AND GFS SUGGEST THE PLAINS OF SOUTHEASTERN
NEW MEXICO AND THE FAR WESTERN PERMIAN BASIN STAND THE BEST CHANCE
FOR HEAVY RAINFALL OVERNIGHT. WE HAVE INCREASED POPS ACROSS THE
MENTIONED AREAS. WE HAVE ALSO INCREASED POPS FOR THE PERMIAN BASIN
AND WESTERN LOW ROLLING PLAINS FRIDAY MORNING TO ACCOUNT FOR
REMNANT MCS SHOWERS AND THUNDERSTORMS. ADDITIONAL CONVECTION WILL
REMAIN POSSIBLE DURING THE AFTERNOON AND EVENING HOURS ON FRIDAY
AND AGAIN SATURDAY...ESPECIALLY WEST OF THE PECOS RIVER WHERE THE
GFS AND ECMWF DEPICT THE PRESENCE OF SOME MID-LEVEL SHORTWAVES.
LATE SATURDAY NIGHT INTO SUNDAY MORNING...THE GFS AND NAM SUGGEST
A COLD FRONT WILL APPROACH THE NORTHER PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS. WE HAVE INCREASED RAIN CHANCES SLIGHTLY TO
ACCOUNT FOR THIS POSSIBILITY. THE FORECAST WILL TREND DRIER AND
WARMER FOR SUNDAY INTO THE MIDDLE OF NEXT WEEK AS THE MEDIUM RANGE
MODELS SUGGEST MID AND UPPER LEVEL RIDGING WILL BE ON THE INCREASE
ACROSS OUR AREA.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...SOUTHERN
LEA COUNTY.
TX...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...
UPTON...WARD...WINKLER.
&&
78/06Hazardous weather outlook, Jul 30, 11:39 AM MST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
139 PM CDT THU JUL 30 2009
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
139 PM CDT THU JUL 30 2009 /1239 PM MDT THU JUL 30 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS PORTIONS OF THE
BIG BEND...DAVIS MOUNTAINS...AND LOWER TRANS PECOS REGION. SOME OF
THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS. HEAVY RAINFALL WILL ALSO ACCOMPANY THE
STRONGER STORMS RESULTING IN A LOCALIZED FLASH FLOOD THREAT.
LATER THIS EVENING...THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
NEW MEXICO...THE UPPER TRANS PECOS AND THE PERMIAN BASIN. HEAVY
RAINFALL...FREQUENT LIGHTNING...STRONG WINDS AND SMALL HAIL WILL
BE THE MAIN THREATS WITH THESE STORMS. SOME WIND GUSTS MAY
APPROACH OR EXCEED 60 MPH. FLASH FLOODING WILL ALSO BE POSSIBLE
FOR THE PREVIOUSLY MENTIONED AREAS DUE TO THE RECENT HEAVY
RAINFALL THAT HAS OCCURRED ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS FRIDAY AND A SLIGHT
CHANCE FOR SATURDAY ACROSS MOST OF SOUTHWEST TEXAS AND SOUTHEAST
NEW MEXICO. THE PRIMARY THREATS WILL BE HEAVY RAINFALL AND GUSTY
WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jul 30, 4:50 PM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM FLASH FLOOD 18 SW PANTHER JUNCTION 29.15N 103.41W
07/30/2009 BREWSTER TX LAW ENFORCEMENT
SEVERAL FLOODED ARROYOS FLOWING OVER THE ROSS MAXWELL
SCENIC DRIVE APPROX. 18 MILES SOUTHWEST OF PANTHER
JUNCTION. SEVERAL VEHICLES UNABLE TO PASS DUE TO FLOWING
WATER.
&&
32Special weather statement, Jul 30, 4:56 PM MST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT THU JUL 30 2009
TXZ074-080-310030-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
656 PM CDT THU JUL 30 2009
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PRESIDIO AND
SOUTH CENTRAL JEFF DAVIS COUNTIES.
AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES NORTH OF RYAN AT 655
PM CDT...MOVING NORTH AT 5 MPH. THIS STORM WILL MOVE ACROSS SH 166.
AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN NORTH CENTRAL PRESIDIO AND SOUTH CENTRAL JEFF DAVIS
COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Jul 30, 4:57 PM MST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT THU JUL 30 2009
TXZ081-310045-
BIG BEND AREA-
657 PM CDT THU JUL 30 2009
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY.
A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL BREWSTER COUNTY
AT 657 PM CDT...MOVING EAST AT 5 MPH. THIS STORM WILL AFFECT FARM TO
MARKET ROUTE 2627.
PEOPLE IN CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 30, 5:07 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
707 PM CDT THU JUL 30 2009
TXZ079-080-310030-
PRESIDIO VALLEY-MARFA PLATEAU-
707 PM CDT THU JUL 30 2009
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PRESIDIO COUNTY.
AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES NORTH OF REDFORD AT
707 PM CDT...MOVING SOUTHEAST AT 15 MPH.
AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN SOUTH CENTRAL PRESIDIO COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Local storm report, Jul 30, 5:19 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
719 PM CDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL PERSIMMON GAP 29.66N 103.18W
07/30/2009 E0.88 INCH BREWSTER TX PUBLIC
0553 PM TSTM WND GST PERSIMMON GAP 29.66N 103.18W
07/30/2009 E72 MPH BREWSTER TX PUBLIC
&&
SCHULDTLocal storm report, Jul 30, 5:31 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
731 PM CDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM FLASH FLOOD 30 SW PANTHER JUNCTION 29.02N 103.55W
07/30/2009 XXX XX PARK/FOREST SRVC
TWO FEET OF FLOWING OVER OVER ROUTE 16...APPROX. 6 MILES
EAST OF SANTA ELENA CANYON.
&&
32Event by event
4 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Eddy
- When
- July 30, 7:45 PM MST to 8:50 PM MST
- Where
- Eddy County, Loco Hills
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 32.820, -103.980
The post office in Loco Hills, NM estimated winds to be near 70 mph or greater, although no damage was officially reported.
Thunderstorm Wind, Eddy
- When
- July 30, 7:48 PM MST to 7:49 PM MST
- Where
- Eddy County, Artesia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.830, -104.400
A trained spotter reported numerous tree limbs, up to 4 inches in diamter, were blow down in Artesia, NM.
Hail, Eddy
- When
- July 30, 8:02 PM MST to 8:07 PM MST
- Where
- Eddy County, Loco Hills
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 32.820, -103.980
The spotter's car windshield was broken and the hail also dented the vehicle.
Thunderstorm Wind, Eddy
- When
- July 30, 9:30 PM MST to 9:35 PM MST
- Where
- Eddy County, Carlsbad
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 32.420, -104.230
Multiple power poles were knocked down in Carlsbad, NM.
Thunderstorm Wind, Eddy
- When
- July 30, 9:38 PM MST to 9:39 PM MST
- Where
- Eddy County, 0.91 mi SE of Black River
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 32.190, -104.240
A roof was blown off of a home approximately 15 miles south of Carlsbad, NM.
Flash Flood, Eddy
- When
- July 30, 10:05 PM MST to 11:31 PM MST
- Where
- Eddy County, 1.5 mi SSW of Carlsbad to 1.22 mi SE of Carlsbad
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.400, -104.240
Flash Flood, Lea
- When
- July 31, 12:24 AM MST to 2:24 AM MST
- Where
- Lea County, 1.1 mi W of Jal to 0.71 mi SW of Jal
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.119, -103.199
One intersection in Jal, NM had 2 to 3 feet of flowing water over the roadway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, July 30, 20091 death · $1.0 million · EF1 · 18 events
- Tornadoes and Flash Flooding in Mississippi, July 30, 2009$8.9 million · EF2 · 6 events
- Tornadoes and Flash Flood in Arkansas, July 30, 2009$1.6 million · EF2 · 7 events
- Tornadoes and Flash Flooding in Arkansas, July 30, 2009$1.1 million · EF2 · 6 events
- Hail and Damaging Winds in Mississippi, July 30 to 31, 2009$1.1 million · 68 kt wind · 39 events
- Tornado and Flash Flood in Tennessee, July 30, 2009$115,000 · EF1 · 3 events
- Flash Flooding and Damaging Winds in Texas, July 30, 2009$127,000 · 61 kt wind · 17 events
- Damaging Winds in Alabama, July 30, 20091 injured · $121,000 · 61 kt wind · 8 events
- Damaging Winds in Louisiana, July 30, 2009$150,000 · 60 kt wind · 2 events
- Lightning Strike in Georgia, July 30, 2009$150,000 · 1 event
- Flash Flood and Hail in New Mexico, July 30, 2009$63,000 · 1 in hail · 13 events
- Tornado and Flood in Kentucky, July 30, 2009$25,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190317, 190318, 190319, 190320, 190325, 190313, 190312.